Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 6, 2017, 11:09 PM CST for 5 counties in Missouri. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 11:09 PM CST (05:09 UTC)
- Expired
- Mar 7, 2017, 12:15 AM CST
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Barry County, MO, Christian County, MO, Douglas County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 11:10 PM CST | TSTM WND DMG | 2 Ssw Ozark, MO | SMALL TREE LIMBS DOWN, SHINGLES BLOWN OFF SHED, ANCHORED OBJECTS MOVED OFF BASES. |
| Mar 6, 11:35 PM CST | TSTM WND DMG | Walnut Shade, MO | SEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN ON TO HIGHWAY 160 NEAR WALNUT SHADE. |
| Mar 7, 12:15 AM CST | TSTM WND DMG | 1 E Ava, MO | JUST GOT 2 REPORTS OF LARGE TREES DOWN ON THE FF HWY EAST OF AVA CITY LIMITS. AVA FIRE DEPARTMENT IS WORKING ON REMOVING TREE'S ON FF HWY. TIME ESTIMATED BASED ON RADAR. |
| Mar 7, 12:15 AM CST | TSTM WND DMG | 1 Ese Ava, MO | JUST GOT 2 REPORTS OF LARGE TREES DOWN ON THE FF HWY EAST OF AVA CITY LIMITS. AVA FIRE DEPARTMENT IS WORKING ON REMOVING TREE'S ON FF HWY. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
478
WUUS53 KSGF 070509
SVRSGF
MOC009-043-067-209-213-070615-
/O.NEW.KSGF.SV.W.0048.170307T0509Z-170307T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1109 PM CST MON MAR 6 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Western Douglas County in southwestern Missouri...
Christian County in southwestern Missouri...
Taney County in southwestern Missouri...
Stone County in southwestern Missouri...
Southeastern Barry County in southwestern Missouri...
* Until 1215 AM CST
* At 1109 PM CST, severe thunderstorms were located along a line
extending from near Crane to near Washburn, moving east at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Public. Numerous reports of wind damage have been
reported with these storms across southwest Missouri.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ozark... Branson...
Lake Taneycomo... Table Rock Lake...
Roaring River State Park... Table Rock State Park...
Hollister... Cassville...
Silver Dollar City... Ava...
Kimberling City... Forsyth...
Merriam Woods... Sparta...
Crane... Shell Knob...
Kissee Mills... Reeds Spring...
Highlandville... Seligman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
&&
A tornado watch remains in effect until 300 AM CST for southwestern
Missouri.
LAT...LON 3650 9407 3701 9353 3703 9254 3650 9316
TIME...MOT...LOC 0509Z 271DEG 58KT 3695 9359 3656 9404
HAIL...0.88IN
WIND...70MPH
$$
Griffin1 follow-up statement
813
WWUS53 KSGF 070559
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1159 PM CST MON MAR 6 2017
MOC009-043-067-209-213-070615-
/O.CON.KSGF.SV.W.0048.000000T0000Z-170307T0615Z/
Douglas MO-Christian MO-Taney MO-Stone MO-Barry MO-
1159 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR WESTERN DOUGLAS...SOUTHEASTERN CHRISTIAN...TANEY...STONE AND
SOUTHERN BARRY COUNTIES...
At 1158 PM CST, severe thunderstorms were located along a line
extending from Ava to 7 miles southeast of Hollister, moving east at
65 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Public. Numerous reports of 60 to 70 mph wind gusts have
been reported with this line of storms.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ozark... Branson...
Lake Taneycomo... Table Rock Lake...
Roaring River State Park... Table Rock State Park...
Hollister... Silver Dollar City...
Ava... Kimberling City...
Forsyth... Merriam Woods...
Sparta... Shell Knob...
Kissee Mills... Reeds Spring...
Highlandville... Seligman...
Rockaway Beach... Bull Creek...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
&&
A tornado watch remains in effect until 300 AM CST for southwestern
Missouri.
LAT...LON 3653 9404 3701 9324 3703 9254 3650 9316
3650 9407
TIME...MOT...LOC 0558Z 270DEG 58KT 3693 9268 3654 9313
HAIL...0.88IN
WIND...70MPH
$$
GriffinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:01 PM CST, 8 minutes earlier.
Area forecast discussion, Mar 6, 11:01 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1101 PM CST Mon Mar 6 2017
.SHORT TERM...(This Evening through Tuesday)
Issued at 235 PM CST Mon Mar 6 2017
Strong southerly flow continues to push relatively warm and moist
air into the area ahead of a dry line and cold front to our west.
Low level mixing this afternoon has limited dewpoints a bit, but
much of the area is still on track to see low to perhaps mid 60s
dewpoints by this evening. This will result in a moderately
unstable airmass across the region, setting the stage for severe
weather this evening into the overnight hours.
The first opportunity for severe weather will occur during the
early to mid evening hours, particularly west of Highway 65.
As height falls overspread the frontal zone, a few supercells may
develop across the warm sector, perhaps affecting the western
portions of the forecast area. Development of these discrete
supercells is still in question, but should they form, large hail
and tornadoes will be possible given very favorable shear
profiles.
Later this evening, additional development along the front will
grow upscale into a large linear complex, which will eventually
sweep east-southeast through the area from mid to late evening
into the predawn hours on Tuesday. Wind gusts to 70 MPH and large
hail appear likely with this activity. In addition, low level
shear vectors will be favorable for QLCS/mesovortex tornadoes with
the line, particularly where line segments are able to surge to
the east or east-northeast.
The discrete supercell threat will be greatest from 6-7 PM through
9-10 PM across the western CWA. By 10 PM, the line of
thunderstorms should be moving into southeastern Kansas and
western Missouri, with the line reaching a BBG to SGF to VIH line
between 11 and midnight. The line should then sweep across the
eastern half or so of the CWA through 3 AM.
Precipitation should clear the area by sunrise tomorrow, with
cooler and much drier air building into the area for Tuesday.
Gusty west to northwest winds will combine with RH between 15 and
20 percent to result in widespread elevated to significant fire
weather conditions on Tuesday. Winds will be strongest north of
I-44, and a Red Flag Warning will be in effect for this area from
11 AM through 7 PM Tuesday.
.LONG TERM...(Tuesday Night through Monday)
Issued at 235 PM CST Mon Mar 6 2017
Zonal to slightly northwest flow will keep things dry and mild
through Thursday, with rain chances returning to the region from
Friday into the weekend. Temperatures will be cooler over the
weekend, though still at or just a hair above average. Fire
weather will again be a concern on Wednesday, with winds becoming
southerly and RH dropping to around 20 percent during the
afternoon. More appreciable moisture will finally build into the
area by Thursday ahead of the next storm system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1056 PM CST Mon Mar 6 2017
Line of convection was quickly shifting east across the forecast
area late this evening. Very strong winds are accompanying the
linear convection with wind gusts of 60-70+ mph. The line has
shifted through JLN and should see a few hours of gusty winds
continuing there. Convection was just now shifting into SGF and
will continue into the first hour or two of the 06z TAFS and it
should push into BBG by 07-09z. There will be a brief period of
MVFR to possible IFR with the convection, but should clear rapidly
behind the line of convection. Should be clear sky for the
remainder of the period, but will see westerly surface wind gusts
pick back up by mid to late morning and continuing through the
afternoon.
&&
.FIRE WEATHER...
Issued at 235 PM CST Mon Mar 6 2017
A Red Flag Warning is in effect for areas along and north of I-44
on Tuesday, as very dry air builds into the region along with
gusty west to northwest winds. Right now, it looks like sustained
wind speeds may just touch Red Flag criteria on Tuesday; however,
very low RH is expected, with afternoon values between 15 and 20
percent.
Winds will become southerly on Wednesday, with RH expected to be
around 20 percent during the afternoon. Some parts of southeast
Kansas and western Missouri may again flirt with Red Flag
criteria.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning from 11 AM to 7 PM CST Tuesday for MOZ055>058-
066>070-077>081-088>090-094.
KS...Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ073-097-
101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Lindenberg
FIRE WEATHER...BoxellHazardous weather outlook, Mar 6, 9:21 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 921 PM CST Mon Mar 6 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 921 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Elevated Hail risk. Significant Thunderstorm wind damage risk. Significant Lightning risk. Elevated Non thunderstorm wind risk. DISCUSSION... A line of severe thunderstorms over western Missouri and southeast Kansas will continue to move quickly to the east and southeast through the outlook area over the next six hours. Damaging winds of 60 to 80 mph are expected with storms as they move into central and southwest Missouri. A few scattered storms are also developing ahead of the line in Arkansas. These should also be monitored for severe development as they move northeast into southern Missouri. All modes of severe weather will be possible including tornadoes, hail and damaging winds, but short term emphasis will be on damaging winds and possible tornadoes with the line of storms moving into southwest and west central Missouri. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Behind the frontal passage, a mild and very dry air mass will return to the region Tuesday. Elevated to significant fire weather conditions will be possible Tuesday and to a lesser extent on Wednesday. A Red Flag Warning has been issued for areas along and north of the Interstate 44 corridor for Tuesday. Thunderstorms will again be possible late in the week into the first part of the weekend as a front sets up in the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will continue to be needed over the next few hours. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Local storm report, Mar 6, 10:42 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 1 W NEOSHO 36.87N 94.39W
03/06/2017 NEWTON MO PUBLIC
6 TO 12 INCH TREE LIMBS DOWN.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 6, 10:45 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND GST 3 NE I-44 NEAR MILE MAR 37.23N 93.40W
03/06/2017 M65 MPH GREENE MO ASOS
SPRINGFIELD ASOS REPORTED WIND GUSTS.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 6, 10:46 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG STOTTS CITY 37.10N 93.95W
03/06/2017 LAWRENCE MO EMERGENCY MNGR
1446 HWY 97 STOTTS CITY 2-3 FOOT DIAMETER
TREE BLOWN OVER.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 6, 10:49 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG PIERCE CITY 36.95N 94.00W
03/06/2017 LAWRENCE MO EMERGENCY MNGR
DOWN POWER LINE / TREE 203 GIBBS PIERCE
CITY.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 6, 10:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND DMG 2 SE OLIVE 37.43N 93.09W
03/06/2017 DALLAS MO TRAINED SPOTTER
5 NE OF FAIR GROVE ON DALLAS COUNTY
LINE....70 MPH GUST WITH SOME TREE DAMAGE
NOW 35-40MPH SUSTAINED.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 6, 10:58 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 4 SE WEIR 37.28N 94.72W
03/06/2017 CHEROKEE KS PUBLIC
WIND DAMAGE ABOUT 6.5 MILES EAST OF SCAMMON,
KANSAS. MULTIPLE POWER POLES SNAPPED ALONG
THE HIGHWAY. TIME ESTIMATED NEAR OR BEFORE
9:30 THIS EVENING. REPORTED VIA FACEBOOK.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:51 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 39 min |
| Mar 6, 9:07 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 53 min |
| Mar 6, 9:09 PM CST | Special Weather Statement | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 4 more | 81 min |
| Mar 6, 9:16 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 59 min |
| Mar 6, 9:19 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 56 min |
| Mar 6, 9:21 PM CST | Tornado Warning | SGF | Cedar, St. Clair, Vernon | 24 min |
| Mar 6, 9:35 PM CST | Severe Thunderstorm Warning | SGF | Cedar | 55 min |
| Mar 6, 9:40 PM CST | Special Weather Statement | SGF | Douglas, Howell, Ozark, Stone, Taney | 65 min |
| Mar 6, 9:40 PM CST | Tornado Warning | SGF | St. Clair | 19 min |
| Mar 6, 9:43 PM CST | Severe Thunderstorm Warning | SGF | Morgan | 62 min |
| Mar 6, 10:00 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Greene, Jasper, Lawrence and 3 more | 60 min |
| Mar 6, 10:11 PM CST | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 2 more | 64 min |
| Mar 6, 10:14 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 61 min |
| Mar 6, 10:19 PM CST | Severe Thunderstorm Warning | SGF | Christian, Dallas, Greene, Laclede, Lawrence, Polk and 1 more | 56 min |
| Mar 6, 10:29 PM CST | Tornado Warning | SGF | Camden, Miller, Morgan | 31 min |
| Mar 6, 10:41 PM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, McDonald, Stone | 64 min |
| Mar 6, 10:49 PM CST | Tornado Warning | SGF | Dallas, Laclede | 41 min |
| Mar 6, 10:50 PM CST | Tornado Warning | SGF | Camden, Miller, Pulaski | 40 min |
| Mar 6, 11:02 PM CST | Severe Thunderstorm Warning | SGF | Christian, Dallas, Douglas, Greene, Laclede, Pulaski and 3 more | 58 min |
| Mar 6, 11:12 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 63 min |
| Mar 6, 11:13 PM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 47 min |
| Mar 6, 11:41 PM CST | Tornado Warning | SGF | Maries, Phelps | 34 min |
| Mar 6, 11:43 PM CST | Tornado Warning | SGF | Douglas, Howell, Ozark | 47 min |
| Mar 6, 11:51 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 54 min |
| Mar 6, 11:58 PM CST | Severe Thunderstorm Warning | SGF | Christian, Laclede, Pulaski, Texas, Webster, Wright | 62 min |
| Mar 7, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Dent | 63 min |
| Mar 7, 12:19 AM CST | Tornado Warning | SGF | Howell | 41 min |
| Mar 7, 12:34 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Taney | 56 min |
| Mar 7, 12:41 AM CST | Tornado Warning | SGF | Oregon, Shannon | 49 min |
| Mar 7, 1:23 AM CST | Special Weather Statement | SGF | Howell, Oregon | 52 min |
| Mar 7, 2:14 AM CST | Severe Thunderstorm Warning | SGF | Oregon | 13 min |
| Mar 7, 2:10 PM CST | Fire Weather Watch | SGF | Barton, Benton, Cedar, Dade, Hickory, Jasper and 5 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.